Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 106, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Nov 1, 1997, 9:18 PM EST for Effingham County, Screven County, Georgia. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 1, 1997, 9:18 PM EST (02:18 UTC)
- Expired
- Nov 1, 1997, 9:45 PM EST
- In force
- 27 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Effingham County, GA, Screven County, GA
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 9:20 PM EST | Thunderstorm Wind 50 | Oliver, GA | |
| Nov 1, 9:30 PM EST | Hail 1.25 | Kildare, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 1, 7:30 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 020217 RRA SVRCHS GAC103-251-020245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 918 PM EST SAT NOV 1 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN GEORGIA ...EFFINGHAM COUNTY...SCREVEN COUNTY AT 917 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM LOCATED BETWEEN OLIVER AND EGYPT MOVING NORTHEAST AT 45 MPH. THIS STORM WILL AFFECT THE KILDARE AND SHAWNEE AREAS BY 925 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. JCI/RMC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 9:00 PM EST, 18 minutes earlier.
Area forecast discussion, Nov 1, 9:00 PM EST, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 900 PM EST SAT NOV 1 1997 PCPN SHLD MOVG THRU CSRA AND WRN SC IN ADVANCE OF CD FNT LOC ALND AL/MS BORDER. SAT PIX SHOWS A DISTINCT CLEARING LINE INDICATING CD FNT. SVRL OUTFLOW BOUNDARIES IN GA/SC ALONG WITH AN INC LLJ AND APPRCHNG UPR LVL FORCING WILL AID IN TSTM DVLPMENT THAT IS POS SVR. FOR ERN SC/GA EXPECT CUR ZONE FCST GROUPS TO REFLECT CONDITIONS OVNT. CWF...WINDS ON CSTL WATERS BLO 20 KTS ATTM...BUT WL INCREASE AS PRESS GRAD TIGHTENS OVNT. CUR FCST IS FINE. RMC
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 8:06 PM EST | Severe Thunderstorm Warning | CHS | Tattnall | 39 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.